Henoch-Scholein Purpura Related to Fluoxetine Medication in a ChildAuthor(s): Kun-Long Hung, Ying-Hsiang Chuo, Chien-Han Chen, Yung-Hsien Huang
Fluoxetine, one kind of selective serotonin reuptake inhibitors (SSRI), has rarely been reported to be related to vasculitis in adults.
Herein we present a boy who developed Henoch–Schönlein purpura (HSP) during treatment with fluoxetine.
This 8-year-old boy suffered from depression about 3 months after he entered a new school. He visited a psychiatric clinic and fluoxetine was prescribed. The response was good and he went back to school smoothly. Sixth weeks later, he developed purpuric rash over bilateral lower extremities which extended to buttock and hands in two days. Mild painful swelling over left ankle was also noted when he was admitted. The investigations were normal including complete blood cell & platelet count, blood biochemistry, liver function tests, prothrombin time, partial thromboplastin time, serum immunoglobulin A and fibrinogen level. Yet D-dimer level was elevated to 8927 μg/dl (normalÃ¯Â¼Â500), consistent with vasculitis. The diagnosis of HSP was made and fluoxetine ceased. Treatment was given with Prednisolone and Ranitidine, after which the purpura resolved in one week.
HSP related to fluoxetine medication has rarely been reported in the young adults. Our case may attribute to be the youngest one who receives fluoxetine therapy and give us an example of the potential adverse effect of fluoxetine to the children.